Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 63, NWS Los Angeles, CA

May 14, 2021

NWS Los Angeles, CA issued this small craft advisory at May 14, 2021, 2:06 AM PDT. It took effect at May 14, 2021, 3:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 14, 2021, 2:06 AM PDT (09:06 UTC)
In effect from
May 14, 2021, 3:00 PM PDT
Expired
May 15, 2021, 3:00 AM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

007 
WHUS76 KLOX 140906
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
206 AM PDT Fri May 14 2021

PZZ670-673-141715-
/O.NEW.KLOX.SC.Y.0063.210514T2200Z-210515T1500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
206 AM PDT Fri May 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
8 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...From 3 PM this afternoon to 8 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
505 
WHUS76 KLOX 141557
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
857 AM PDT Fri May 14 2021

PZZ670-673-150000-
/O.CON.KLOX.SC.Y.0063.210514T2200Z-210515T1500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
857 AM PDT Fri May 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 8 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Point Piedras Blancas to Point Sal from 10
  to 60 NM and Pt. Sal to Santa Cruz Island and westward 60 nm
  including San Miguel and Santa Rosa Islands. 

* WHEN...From 3 PM this afternoon to 8 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$
Kj
855 
WHUS76 KLOX 142100
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
200 PM PDT Fri May 14 2021

PZZ670-673-150500-
/O.CON.KLOX.SC.Y.0063.210514T2200Z-210515T1500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
200 PM PDT Fri May 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT
SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Point Piedras Blancas to Point Sal from 10
  to 60 NM and Pt. Sal to Santa Cruz Island and westward 60 nm
  including San Miguel and Santa Rosa Islands.
* WHEN...Until 8 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$
Kj
743 
WHUS76 KLOX 150355
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
855 PM PDT Fri May 14 2021

PZZ670-673-151000-
/O.EXT.KLOX.SC.Y.0063.000000T0000Z-210515T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
855 PM PDT Fri May 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Point Piedras Blancas to Point Sal from 10 
  to 60 NM and Pt. Sal to Santa Cruz Island and westward 60 nm 
  including San Miguel and Santa Rosa Islands. * WHEN...Until 8 
  AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions. Check
conditions prior to leaving safe harbor.

&&

$$
730 
WHUS76 KLOX 150959
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
259 AM PDT Sat May 15 2021

PZZ670-673-151100-
/O.EXP.KLOX.SC.Y.0063.000000T0000Z-210515T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
259 AM PDT Sat May 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS
MORNING...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at May 13, 11:12 PM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 13, 11:12 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1112 PM PDT Thu May 13 2021

.SYNOPSIS...13/644 PM.

Night through morning low clouds will continue through the
weekend for the coast and valleys. Temperatures inland will be
slightly below normal Friday through the weekend, as low pressure
moves in and deepens the marine layer. Drizzle or light rain will
be possible at times this weekend, especially near the foothills.

&&

.SHORT TERM (THU-SUN)...13/730 PM.

***UPDATE***

Little change in tonight's forecast from previous overnight
periods. Low clouds are already socked in along the coast, and
with increasing onshore pressure gradients, expect to see cloudy
conditions and fog moving over the coastal valleys to the interior
valleys overnight. Some interior areas may see some light drizzle
as well. The onshore gradients have also created the typical gusty
southwest winds through interior sections, with gusts between 25
to 40 mph, strongest at Lake Palmdale.

On Friday, expect somewhat cooler temperatures for most areas, but
with continued very dry conditions on the east side of the
mountains and the deserts. Coastal areas will see gradual or no
clearing tomorrow afternoon.

***From Previous Discussion***

No big changes to the forecast through the weekend. Onshore flow
will continue to increase as a series of low pressure systems move
through California. Marine layer depth today was around 2500' but
should double by Saturday or Sunday as an upper low drops south
through the state to around Bakersfield before shifting east late
Sunday. In the meantime, coast/valley areas and coastal mountain
slopes can expect lots of clouds, slow (if any) clearing during
the afternoon, and below normal daytime temperatures.

Chances for morning drizzle light rain start to increase Saturday
but are more likely Sunday as the upper low is close by and a
weak boundary moves through to help generate additional lift. Most
ensemble solutions from both the GFS and ECMWF show at least
trace amounts of precipitation across LA County and the Central
Coast but lower chances elsewhere. Foothill areas of the eastern
San Gabriels have the best chance with amounts up to a quarter
inch possible. Elsewhere amounts should be less than a tenth and
for some basically zero or just a trace. By Sunday afternoon as
the inversion weakens and light northwest flow develops behind the
low there could be better clearing though it's always tricky with
these super deep marine layer scenarios.

Gusty afternoon winds expected in the Antelope Valley each day
with onshore gradients approaching 10mb. Peak gusts in most areas
should be between 30-40 mph but isolated places like Lake Palmdale
will likely see some gusts higher than that.

.LONG TERM (MON-THU)...13/134 PM.

Weak high pressure will develop early next week with decreasing
onshore flow and warmer temperatures. There are still fairly
significant differences in the models with regard to the upper
level pattern but both the GFS and ECMWF show increasing northwest
flow around mid week which could lead to advisory level winds
across southern Santa Barbara County and the I5 corridor region.
This would also help decrease areal coverage of the marine layer.
The impact on temperatures is a little less certain given the
model differences but most solutions favor a return to normal and
possibly slightly above normal temperatures by mid to late week.

&&

.AVIATION...14/0547Z.

At 0515Z at KLAX, the marine layer was 1200 feet deep. The top of
the inversion was at 3500 feet with a temperature of 20 C.

High confidence in TAFS for KWJF and KPMD. Moderate confidence in
remaining 06Z TAFs with some uncertainty in cloud heights and
vis. Expect a persistent CIG pattern for tonight into Fri morning
with a trend of a slightly deeper marine layer.

KLAX...Moderate confidence in 06Z TAF with some uncertainty in
cloud heights and vis. Any east wind component will be 3 kt or
less.

KBUR...Moderate confidence in 06Z TAF with some uncertainty in
cloud heights and vis.

&&

.MARINE...13/649 PM.

High confidence that winds and seas will remain below Small Craft
Advisory (SCA) level through Friday morning across all the
waters. There is moderate to high confidence in increasing
widespread SCA level NW winds across the northern portion of the
Outer Waters by early Friday evening, then shifting over the
southern outer waters by Saturday afternoon and night. There is a
40% chance that the western portion of the Santa Barbara Channel
could reach SCA thresholds. Winds look to decrease below SCA
levels on Sunday, then a good chance of stronger winds by early
next week. Gale force gusts will be possible for the outer
waters, especially between Point Conception and San Nicolas
Island by Tuesday evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Phillips/Sweet
MARINE...Smith
SYNOPSIS...MW/Smith

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.